Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Salt Lake City, UT

July 14, 2020Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 14, 2020, 2:46 AM MDT for Washington County, Utah. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2020, 2:46 AM MDT (08:46 UTC)
Expired
Jul 14, 2020, 9:00 PM MDT
In force
18 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4349 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS85 KSLC 140846
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
246 AM MDT Tue Jul 14 2020

UTZ497-141700-
/O.NEW.KSLC.FW.W.0017.200714T0846Z-200715T0300Z/
Mojave Desert-
246 AM MDT Tue Jul 14 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent, with poor overnight
  recoveries early this morning.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ482>484-488-489-493>496-498-141700-
/O.CON.KSLC.FW.W.0016.000000T0000Z-200715T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Central Utah Mountains-Henry Mountains-Color Country West Desert-
Color Country Mountains-Grand Staircase-
246 AM MDT Tue Jul 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...
483...484...488...489...493...494...495...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest...Fire 
  Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 
  Manti National Forest...Fire Weather Zone 489 San Rafael 
  Swell...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent, with poor overnight
  recoveries early this morning.

* THUNDERSTORMS...A few high-based thunderstorms are again
  possible during the afternoon and evening, mainly over the
  central mountains, the San Rafael Swell and Book Cliffs.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
889 
WWUS85 KSLC 142057
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
257 PM MDT Tue Jul 14 2020

UTZ482>484-488-489-493>496-498-150300-
/O.CON.KSLC.FW.W.0016.000000T0000Z-200715T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Central Utah Mountains-Henry Mountains-Color Country West Desert-
Color Country Mountains-Grand Staircase-
257 PM MDT Tue Jul 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...
483...484...488...489...493...494...495...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest...Fire 
  Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 
  Manti National Forest...Fire Weather Zone 489 San Rafael 
  Swell...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* THUNDERSTORMS...A few high-based thunderstorms are again 
  possible during the afternoon and evening, mainly over the 
  central mountains, the San Rafael Swell and Book Cliffs.

* OUTFLOW WINDS...Gusty and erratic winds are possible near any 
  showers or thunderstorms.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ497-150300-
/O.CON.KSLC.FW.W.0017.000000T0000Z-200715T0300Z/
Mojave Desert-
257 PM MDT Tue Jul 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...South 10 to 20 mph with gusts over 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 13, 9:54 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 9:54 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
954 PM MDT Mon Jul 13 2020

.SYNOPSIS...A weak, mainly dry cold front will stall and weaken
across central Utah tonight. High pressure will shift into the
southern Plains through midweek.

&&

.DISCUSSION...An upper trough crossing northern Idaho and Montana
has pushed a weak cold front into northern Utah, and this boundary
is progged to stall over central Utah tonight into tomorrow. South
of this boundary, gusty winds remain in place but are trending
weaker now as winds begin to decouple. Some midlevel moisture and
weak instability that existed ahead of the front led to some high-
based showers with isolated thunderstorms today, but with the loss
of daytime heating, the airmass has now trended more stable.

Expect a generally quiet night except for some locally gusty south
winds continuing across southern Utah and some enhanced northwest
winds in favored downslope areas behind the cold front. The cold
front, along with the flattening of the ridge and lowering of
heights across the area in response to the trough north of the area
will lead to a slight cooldown over the next couple of days. As
such, the heat highlights have been allowed to expire. Gusty winds
continuing across the far south and east tomorrow will continue to
bring hazardous fire weather conditions to portions of southern,
central and eastern Utah, so a Red Flag Warning remains in effect
there through tomorrow evening.

Updated the forecast mainly to trend PoPs downward for the rest of
the night.

&&

.AVIATION...Northerly winds remain in place through late tonight
behind a cold front, returning to southerly drainage flow around 09-
10Z. However, there is a 30 percent chance that south winds may not
become firmly established at all. Otherwise, VFR conditions under
largely clear skies will continue through the valid TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Tuesday for UTZ482>484-488-489-
     493>496-498.

WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 3:46 PM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
346 PM MDT Mon Jul 13 2020

UTZ001>016-019>021-517-518-WYZ021-142300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
346 PM MDT Mon Jul 13 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Very hot temperatures will continue to bring excessive heat to
portions of southern through east-central Utah through early this
evening. These areas include the St. George area, Zion National
Park, the Lake Powell area and the San Rafael Swell. Heat at this
level will impact all populations, even those usually not
susceptible to heat.

Critical fire weather conditions are expected into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are expected Tuesday across the
southern half of Utah with gusty winds and very low humidity
values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.